Texas, 2012

Drought in Texas, July 1 to 31, 2012

July 1 to 31, 2012 · NWS SJT · 11 events in 11 counties and zones

Severe to exceptional drought continued to grip much of the Big Country or the region north of Interstate 20. Severe drought returned to San Angelo, Eldorado, Sonora, Ozona and surrouding communities with the lack of beneficial rainfall and hot temperatures.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Severe to exceptional drought continued to grip much of the Big Country or the region north of Interstate 20. Severe drought returned to San Angelo, Eldorado, Sonora, Ozona and surrouding communities with the lack of beneficial rainfall and hot temperatures. Surface water supplies are still low across West Central Texas which includes the Big Country due to limited runoff from rainfall. The City of San Angelo has enacted drought level two water restriction because of a limited, 15 month water supply. Several other cities like Abilene and Brownwood have also enacted water restrictions because of the dwindling water supplies.

According to the Texas Crop Weather Report issued July 31, by the Texas A&M Agriculture Program for the Big Country Region, the dryland cotton crop was suffering from moisture stress and wasn’t growing. Insurance adjusters were disastering-out more dryland cotton acres. Pastures were in fair to poor condition. The extreme heat was another concern as cattle producers were seeing stock tanks drying up and well levels dropping. Fly and insect pressure was ongoing. Wildfires were becoming more of a concern.

Over the rest of West Central Texas the hot, dry conditions continued. Soil-moisture levels continued to decline with high evaporation rates. Most row crops showed severe moisture stress. Although cotton was beginning to bloom, it was also moisture stressed. Irrigation continued where water was available. Producers were cutting and baling haygrazer. More rain was needed to make a second cutting. Grazing was very limited, and producers started feeding hay. Stock-tank water levels dropping. Livestock remained in good condition, though some producers were selling cattle due to high feed costs and very little access to hay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 30, 10:26 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 30, 10:26 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1126 PM CDT SAT JUN 30 2012

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS. MODELS
CONTINUE TO SHOW AN UPPER LEVEL LOW MOVING WEST OVER NORTHERN
MEXICO ON SUNDAY. ISOLD TO SCT SHWRS AND TSTMS WILL PROBABLY
DEVELOP ACROSS THE SOUTHERN HALF OF THE AREA SUNDAY AFTERNOON DUE
TO WEAK UPPER LEVEL FORCING. HOWEVER...TO MUCH UNCERTAINTY IF THE
STORMS WILL BE NEAR THE TERMINALS. GOING WITH A DRY FORECAST FOR
NOW.

21

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 73  90  72  95  72 /   0  20  10   0   0
SAN ANGELO 	 72  92  71  97  73 /  10  20  10   0   0
JUNCTION 	 73  87  72  93  72 /  10  30  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 30, 2:26 PM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
326 PM CDT SAT JUN 30 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
326 PM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP
OVERNIGHT AND MORE LIKELY ON SUNDAY ACROSS THE AREA. SOUTHEASTERN
COUNTIES HAVE THE HIGHEST CHANCE FOR RAIN. POTENTIAL FOR DEADLY
LIGHTNING WILL BE THE PRIMARY IMPACT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Coke

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated a severe drought across Coke County.

Drought, Crockett

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Drought Monitor
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated a severe drought across Crockett County.

Drought, Irion

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Irion forecast zone
Reported by
Drought Monitor
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated a severe drought across Irion County.

Drought, Schleicher

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Drought Monitor
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated a severe drought across Schleicher County.

Drought, Sutton

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated a severe drought across Sutton County.

Drought, Shackelford

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated a severe drought across Shackelford County.

Drought, Throckmorton

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated a severe drought across Throckmorton County.

Drought, Tom Green

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Drought Monitor
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated a severe drought across Tom Green County.

Drought, Fisher

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated an exceptional drought across Fisher County.

Drought, Jones

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated an exceptional drought across Jones County.

Drought, Haskell

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated an extreme drought across Haskell County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404142, 404143, 404144, 404146, 404147, 404149, 404150, 404152, 404153, 404154, 404155.